How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Chip Your Own Question

Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 22258
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

Question regarding Suboxone and Hydromorphone: A misguided

Resolved Question:

Question regarding Suboxone and Hydromorphone:

A misguided gastroenterologist--who treated me briefly during a short hospital stay--recently decided that I had an addiction problem with pain medication, which is NOT true. (I'm being treated for chronic pain due to an incurable and painful bladder illness.) Anyhow, this misguided doctor convinced my OTHER doctor--my urologist, and a friend of hers--who was prescribing me pain meds for my chronic pain that I was abusing them (with NO proof whatsoever, other than her own incompetant opinion).

NOW the urologist I relied on for my chronic pain won't write me any more prescriptions for any pain medicine, despite KNOWING my illness is EXTREMELY painful and chronic. The doctors' behavior is highly unethical...but that"s not why I am here on this website. After dealing with my gastroenterologist, I was given a prescription of Suboxone 8mg (wafer under tongue) and was heavily pressured into taking it, but after about 4 days I quit using it as it was completely unnessasary, and decided to find a new urologist and receive a second opinion because I had been treated so badly by my doctors.

My question is this: I have a few pain pills, Hydromorphone 2mg, left over before this entire fiasco, and I'm in pain...I haven't taken the Suboxone in about a day and a half to two days. Is my Hydromorphone safe to take right now? Plus, I was also wondering if I could take the pill rectally, as my stomach has been SEVERELY upset before by meds like Percocet in the past, and my stomach is a little sensitive right now. OR Perhaps, I can take half of a 2mg Hydromorphone orally and see how my stomach handles it, then take the other half if everything seems to be ok. Please help! I REALLY need some advise here! The pain is about an 8 out of 10, and it's not getting any better. Help!
Submitted: 2 years ago.
Category: Health
Expert:  Dr. Chip replied 2 years ago.
Hi--I'd suggest you wait one more day before taking the hydromophone just to assure that you don't have a withdrawal like reaction from the Suboxone still being in your system. You could try the rectal route but the absorption would be problematic.
Customer: replied 2 years ago.
I'm confused...how can taking my Hydromorphone instigate a withdrawal from the Suboxone when I only took it for a few days? I never needed the Suboxone to begin with.
Expert:  Dr. Chip replied 2 years ago.
Sorry for not explaining that. Suboxone is a combination of two medications--buprenorphine and naltrexone. Naltrexone is an opiate receptor antagonist--it blocks the receptor. If it's still on board, taking an opiate may instigate a withdrawal-like syndrome--nausea, shakes, sweats, etc. Considering that you only took the Suboxone for a brief time, this may not happen if you take the hydromorphone now, but I was obligated to warn you about the possible interactions.
Customer: replied 2 years ago.
I'm nervous about the amount of time Naltrexone stays in the system and blocks the receptors. I was never an addict to begin with, so I'm REALLY puzzled as to how I can experience withdrawal symptoms because of these receptors being blocked. Would it be wise to take about 1/4 of the pill at first and see how I feel? I don"t want to get sick.
Expert:  Dr. Chip replied 2 years ago.
I don't think you will, and a small dose shouldn't be a problem. Even if you were to feel a little ill, the side effects would only last a few hours and shouldn't be extreme. It has nothing to do with addiction--just a physiological reaction to the two medications together.
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 22258
Experience: Over 20 yrs of Family Practice
Dr. Chip and 3 other Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery